A bifurcation analysis of stage-structured density dependent integrodifference equations

Suzanne L. Robertson, J. M. Cushing

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


There is evidence for density dependent dispersal in many stage-structured species, including flour beetles of the genus Tribolium. We develop a bifurcation theory approach to the existence and stability of (non-extinction) equilibria for a general class of structured integrodifference equation models on finite spatial domains with density dependent kernels, allowing for non-dispersing stages as well as partial dispersal. We show that a continuum of such equilibria bifurcates from the extinction equilibrium when it loses stability as the net reproductive number n increases through 1. Furthermore, the stability of the non-extinction equilibria is determined by the direction of the bifurcation. We provide an example to illustrate the theory.

Original languageEnglish (US)
Pages (from-to)490-499
Number of pages10
JournalJournal of Mathematical Analysis and Applications
Issue number1
StatePublished - Apr 1 2012
Externally publishedYes


  • Bifurcation
  • Density dependent integrodifference equations
  • Net reproductive number
  • Structured population dynamics

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'A bifurcation analysis of stage-structured density dependent integrodifference equations'. Together they form a unique fingerprint.

Cite this